Alabama, 2025Damaging Wind in Alabama, July 22, 2025
July 22, 2025 · NWS HUN · 1 event in 1 county or zone
A cluster of strong thunderstorms developed in north central Alabama during the early to mid afternoon hours. One of the thunderstorms produced gusty winds strong enough to lean a power pole over causing a power outage in a section of Huntsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong thunderstorms developed in north central Alabama during the early to mid afternoon hours. One of the thunderstorms produced gusty winds strong enough to lean a power pole over causing a power outage in a section of Huntsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 1:01 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 1:01 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
201 PM CDT Tue Jul 22 2025
...New NEAR TERM...
.NEAR TERM...
(Tonight)
Issued at 201 PM CDT Tue Jul 22 2025
A few showers and storms have developed along a weak boundary that
is draped from Nashville to Gadsden to Auburn to Dothan. As of
19z, much of this activity has remained fairly benign as subsidence
from the mid/upper ridge serves to suppress convection. Much of
the more robust showers/storms noted on satellite and radar were
displaced to our south and east across east central/southeast
Alabama and southwest Georgia. Given the steep low-level lapse
rates and SBCAPE values as high as 3000-4000 J/kg, think a few
storms could become locally strong -- with gusty winds being the
main threat. However, think this will be the exception more than
the rule. Otherwise, very hot conditions will persist through the
day, with heat index values between 100-109 degrees being common.
A Heat Advisory is in effect and have been extended through the
overnight period to account for the warm overnight low
temperatures that will only bottom out in the mid 70s in most
locations. Any convection will quickly wane with the loss of
heating with the only other weather impact being some patchy fog
develop along sheltered river valleys early Wednesday morning.
&&
.SHORT TERM...
(Wednesday through Friday)
Issued at 1032 AM CDT Tue Jul 22 2025
The aforementioned subtropical ridge over the Mid South will
amplify, with heat concerns continuing again on Wednesday. Thus,
we will extend the Heat Advisory through 9 PM Wednesday evening to
account for this. Highs in the low to mid 90s will be common again
tomorrow, with heat index values in the 100-110 degree range. The
center of the ridge will pivot further to the west Thursday and
Friday and subsequently highs may be 2-3 degrees lower. However,
given dewpoints remaining fairly high, we would anticipate
localized heat impacts persisting in a few part of the area
(mainly northwest Alabama) where confidence is highest in heat
index values reaching/exceeding 105 degrees. Subsidence from the
ridge and the lack of an appreciable forcing mechanism will keep
diurnal convection largely in check, with PoPs generally around
20-40% each afternoon.
&&
.LONG TERM...
(Friday through Monday)
Issued at 1042 PM CDT Mon Jul 21 2025
The large scale pattern as we head into Friday and over the
weekend will be categorized by high pressure shifting west through
the Gulf Coast region as the broader upper ridge begins to become
better amplified over the Midwest. Unfortunately, this means
there is no end in sight to the heat or daily chances for
thunderstorms. The aforementioned high will track west across the
FL Panhandle on Saturday and there looks to be some northward
extent of the drier airmass accompanying the high. This will bring
a very slight relief in humidity and should help keep afternoon
heat indices below 105 degrees across much of the area. That being
said, highs will still reach the upper 80s/lower 90s and with
dewpoints in the low to mid 70s this will still yield heat indices
between 97-104 degrees. Temperatures look to heat up at the start
of the next work week as the ridge becomes better amplified and
H85 temps will once again be on the rise. With the prolonged
period of dangerous heat, please continue to practice heat safety,
stay hydrated, and check on loved ones and pets that may be
especially susceptible to the heat.
&&
.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Tue Jul 22 2025
VFR conditions will be the most predominant flight category at
each terminal through the period, with light winds and a mostly
clear sky. Low chances for a SHRA/TSRA will exist this afternoon,
but confidence is too low to mention in the TAF at this time.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT Wednesday for ALZ001>007-016.
TN...Heat Advisory until 9 PM CDT Wednesday for TNZ076-096-097.
&&
NEAR TERM...AMP.24
SHORT TERM....AMP
LONG TERM....70
AVIATION...AMP
In the hours before
Special weather statement, Jul 22, 3:45 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
445 PM CDT Tue Jul 22 2025
ALZ006-222230-
Madison AL-
445 PM CDT Tue Jul 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
530 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moores Mill, moving south at 10 mph.
HAZARD...Wind gusts of 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Madison, Moores Mill, Meridianville, Redstone Arsenal,
Hazel Green, Owens Cross Roads, Gurley, Alabama A And M University,
and University Of Alabama In Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3488 8634 3486 8635 3483 8633 3480 8635
3479 8633 3479 8634 3474 8634 3473 8636
3464 8636 3458 8638 3472 8675 3495 8657
TIME...MOT...LOC 2145Z 018DEG 9KT 3485 8646
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
70/DDSpecial weather statement, Jul 22, 3:52 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
452 PM CDT Tue Jul 22 2025
ALZ005-006-TNZ096-222230-
Madison AL-Limestone AL-Lincoln TN-
452 PM CDT Tue Jul 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 530
PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ardmore, or 13 miles southeast of Pulaski, moving
south at 15 mph.
HAZARD...Wind gusts of 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Huntsville, Ardmore, Harvest, Elkmont, Elkwood, Dellrose,
Cash Point, Toney, Holland Gin, and Mcburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3515 8667 3483 8665 3487 8699 3500 8694
3499 8684 3521 8683
TIME...MOT...LOC 2152Z 001DEG 15KT 3512 8681
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
70/DDSpecial weather statement, Jul 22, 4:29 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
529 PM CDT Tue Jul 22 2025
ALZ005>008-222315-
Marshall AL-Madison AL-Morgan AL-Limestone AL-
529 PM CDT Tue Jul 22 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARSHALL...
MADISON...SOUTHEASTERN LIMESTONE AND EAST CENTRAL MORGAN COUNTIES
THROUGH 615 PM CDT...
At 529 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ardmore to Huntsville to near Owens Cross
Roads to near Woodville. Movement was southwest at 20 mph.
HAZARD...Wind gusts of 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Madison, Athens, Arab, Redstone Arsenal, Meridianville,
Owens Cross Roads, Gurley, Triana, and Marshall Space Flight Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3437 8662 3447 8678 3477 8707 3499 8673
3499 8669 3481 8654 3471 8643 3467 8636
3463 8636 3460 8633 3460 8623 3428 8637
TIME...MOT...LOC 2229Z 031DEG 19KT 3495 8682 3474 8663 3464 8650 3457
8631
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
70/DDThunderstorm Wind, Madison
- When
- July 22, 4:46 PM CST
- Where
- Madison County, 1.77 mi E of Oakwood College
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.750, -86.599
A power pole leaning off Memorial Parkway resulted in power outages in the area. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 30, 2025115 injured · 15 events
- Damaging Winds and Heavy Rain in South Carolina, July 22, 20252 deaths · 26 injured · $3,000 · 50 kt wind · 6 events
- Heat in Alabama, July 22, 20251 death · 1 event
- Flash Flooding in New Mexico, July 22, 2025$250,000 · 2 events
- Flash Flood in Florida, July 22, 2025$50,000 · 1 event
- Excessive Heat and Heat in Kentucky, July 22 to 30, 202529 events
- Excessive Heat and Heat in Illinois, July 22 to 30, 202525 events
- Excessive Heat and Heat in Mississippi, July 22, 202522 events
- Excessive Heat and Heat in Tennessee, July 22, 202521 events
- Excessive Heat and Heat in Arkansas, July 22, 202510 events
- Damaging Winds in South Dakota, July 22 to 23, 202557 kt wind · 10 events
- Flash Flooding in Arizona, July 22 to 23, 2025$4,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287757.